Hail, Clay
- When
- March 6, 9:30 PM CST
- Where
- Clay County, Kearney
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.367, -94.367
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 6, 1:30 PM CST, 8 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 130 PM CST SUN MAR 6 2005 .DISCUSSION... SEVERAL CONCERNS THE NEXT FEW DAYS...FIRST OF WHICH IS THE THUNDERSTORM THREAT TONIGHT. MOISTURE IMAGERY INDICATES A STRONG SHORTWAVE DIVING SE INTO THE NRN PLAINS AND NRN ROCKIES WITH A WEAKER SHORTWAVE MOVING EAST INTO WRN KS/WRN NE. THESE FEATURES ARE DRIVING A WEAK COLD FRONT/LOW PRESSURE TROUGH INTO CNTRL NEBRASKA AND WRN KANSAS. MODELS APPEARS REASONABLE IN DROPPING THE STRONG SHORTWAVE A LITTLE FURTHER WEST THAN EARLIER INDICATED WITH THE LEAD SHORTWAVE TO MOVE EAST ACROSS THE CWA EARLY TONIGHT. THE FRONT IS EXPECTED TO DROP INTO EXTREME NORTHWEST EARLY THIS EVENING AND MOVING QUICKLY ACROSS THE CWA TONIGHT. ALTHOUGH LOW LEVEL WIND FIELDS WILL BE QUITE VEERED...THE NAM/GFS SUGGEST THAT SURFACE DEWPOINTS WILL CLIMB TO NEAR 50 WITH H8 DEWPOINTS AROUND 5 DEGREES CELSIUS. NAM GRIDS ALSO SUGGEST A STRONG H5 SWLY LLJ JET AROUND 50 KNOTS...HOWEVER THE SFC-3KM SHEAR IS NOT TOO IMPRESSIVE...AROUND 20-25 KNOTS WITH THE SFC-6KM SHEAR ONLY AROUND 40 KNOTS. ALTHOUGH LOW LEVEL MOISTURE IS LIMITED...AS PER GRIDDED FCST SOUNDINGS FROM THE NAM...WEAK ELEVATED INSTABILITY DOES EXIST WITH PARCEL LIS AT 800/850 MB AROUND -3 WITH ELEVATED CAPE AROUND 400-800 J/KG. VEERED LOW LEVEL WIND PROFILES AHEAD OF THE FRONT WILL PRECLUDE ANY STRONG CONVERGENCE AHEAD OF THE FRONT. ALTHOUGH...THE FRONT WILL MOVE ACROSS THE CWA DURING THE NIGHTIME HOURS...WEAK UPPER LEVEL FORCING...STEEPENING LAPSE RATES AND CONVERGENCE ALONG THE FRONT WILL LIKELY OVERCOME WEAK H8 CAPPING. CONCUR WITH SPC SWODY1 WORDING OF ISOLATED STRONG/SEVERE THREAT FOR TONIGHT. WOULD LIKE TO SEE STRONGER MID LEVEL WINDS FOR A WIND THREAT TONIGHT BUT CANNOT RULE OUT ISOLATED SEVERE WINDS WITH ANY THUNDERSTORMS MOVING EAST AT 30-40 KNOTS. DUE TO LOW WET BULB ZERO AND VERY CHILLY TEMPERATURES ALOFT...SMALL HAIL IS ALSO POSSIBLE. EXPECT DEVELOPMENT OF SCT RW/TRW IN EXTREME NW MO AFT 02Z AND SPREAD QUICKLY TO THE I-35 CORRIDOR BY AROUND MIDNIGHT. ANY TRW TO EXIT CWA BY DAYBREAK AS THE FRONT CLEARS THE AREA. NEXT CONCERN IS WINDS AND RW/SW-THREAT ON MONDAY AS THE UPPER TROUGH PROGRESS SOUTHEAST ACROSS MO. QG FORCING IS A LITTLE STRONGER THAN PREVIOUS RUNS DUE TO THE MORE WESTWARD TRACK...BUT IS STILL WEAK. DESPITE THE STRONG ISENTROPIC DOWNGLIDE IN THE LOW LEVELS...THE WEAK QG FORCING MAY BE ABLE TO PRODUCE A FEW SPRINLES OR LIGHT SHOWERS...BUT COVERAGE SHOULD BE RATHER SPARSE. WITH MORE IN THE WAY OF CLOUD COVER ON MONDAY...LIMITED INSOLATION WILL REDUCE THE THREAT OF ANY INSTABILITY SHOWERS MONDAY AFTERNOON. HOWEVER...MODEL SOUNDINGS SUGGEST VERY SHALLOW INSTABILITY AROUND H8...MAINLY IN THE ERN CWA. PLAN TO MAINTAIN THE LOW THREAT OF RW ON MONDAY. HAVE CONCERNS THAT THE TEMPERATURES MAY NOT COOL ENOUGH FOR ANY SNOW SHOWERS IN THE NERN CWA BY LATE AFTERNOON...BUT MAY KEEP RW-/SW- AS IT WILL BE CLOSE. PRESSURE GRADIENT ON MONDAY NOT TOO IMPRESSIVE WITH H8 WINDS ONLY AROUND 30 KNOTS. THEREFORE...DO NOT EXPECT THE WINDS TO REACH ADVISORY CRITERIA. LAST BUT NOT LEAST...A STRONG CLIPPER ENTERS THE PICTURE LATE TUESDAY AND EARLY WEDNESDAY. GFS HAS BEEN MORE CONSISTENT WITH THIS FEATURE...ALTHOUGH IT IS TRENDING FURTHER WESTWARD WITH ITS TRACK THE LAST FEW MODELS RUNS. NAM AS BEEN INCONSISTENT WITH THE ORGANIZATION WITH THIS FEATURE. PREFER THE STRONGER GFS/UKMET WITH THE SHORTWAVE TROUGH AMPLIFYING AS IT DIGS INTO ERN KANSAS AND WRN MO. MOISTURE IS LIMITED WITH THIS FEATURE BUT WEAK TO MODERATE MID LEVEL DIVERGENCE-Q...ISENTROPIC LIFT AND FRONTOGENETICAL FORCING WITH LIKELY TRIGGER A NARROW BAND OF PRECIPITATION. CURRENT TRACK SUGGEST THAT BEST THREAT OF PRECIPITATION WILL BE IN THE SW 1/2 OF THE CWA. THICKNESSES PARAMETERS SUGGEST THAT MOST OF THE EVENT WILL BE SNOW. TEMPERATURES MAY BE A LITTLE ABOVE FREEZING AT THE ONSET...BUT EVAPORATIVE COOLING WILL QUICKLY LOWER TEMPERATURES TO AROUND FREEZING. BELIEVE THERE COULD BE NARROW BAND OF ACCUMULATING SNOW. HOWEVER...TRACK WILL BE VERY IMPORTANT WITH THIS FEATURE. PLAN TO BOOST PRECIP CHANCES FOR THE SRN AND WRN ZONES...BUT TOO EARLY TO MENTION ACCUMULATION DUE TO CONCERNS ABOUT TRACK. DB THE UPPER SHORTWAVE SHOULD PULL AWAY FROM THE AREA AFTER WEDNESDAY MORNING...AND TAKE THE PRECIPITATION WITH IT. HOWEVER...THE NORTHWEST FLOW PATTERN WILL CONTINUE TO AFFECT THE AREA THROUGH THE END OF THE WEEK AS DEEP TROUGHING CONTINUES INTO THE CENTRAL/EASTERN CONUS AND THE WESTERN UPPER RIDGE RETROGRADES. THERE IS A BIT OF UNCERTAINTY WITH PRECIPITATION CHANCES LATE THURSDAY. THE 00Z GFS WAS THE OUTLIER HERE...BRINGING THE SURFACE LOW/UPPER SHORTWAVE FURTHER SOUTHWEST INTO EASTERN KANSAS AND WESTERN MISSOURI...WHILE THE ECMWF/UKMET KEPT THESE FEATURES FURTHER NORTHEAST...WITH THE MAIN LOW OVER THE GREAT LAKES REGION. WILL KEEP A DRY FORECAST GOING AT THIS JUNCTURE AS THE 12Z GFS HAS TRENDED FURTHER NORTHEAST MORE ALONG THE LINES OF THE ECMWF/UKMET. TEMPERATURES WILL SLOWLY MODERATE TO NEAR NORMAL DURING THE END OF THE WORK WEEK AND PEAK ON SATURDAY...BEFORE ANOTHER SURFACE FRONT ARRIVES BY SUNDAY. STOFLET && .PREVIOUS DISCUSSION... 340 AM... FORECAST CHALLENGES REVOLVE AROUND TWO SHORT WAVES THAT WILL BE MOVING DOWN IN NORTHWEST FLOW ACROSS THE REGION. FIRST SHORT WAVE CURRENTLY SEEN ON WATER VAPOR IMAGERY MOVING ALONG MONTANA CANADA BORDER WILL BE DROPPING INTO UPPER MIDWEST BY MIDNIGHT TONIGHT. AS IT DOES...EXPECT TO SEE ASSOCIATED SURFACE LOW IN WISCONSIN WITH ITS COLD FRONT DRAPED FROM CENTRAL WISCONSIN INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS AT THAT TIME. BOTH NAM AND GFS MODELS SIMILAR ON HANDLING TIMING AND STRENGTH OF THIS SYSTEM. INSTABILITY PARAMETERS AND FORECAST SOUNDINGS ALL SHOW ENOUGH INSTABILITY AVAILABLE FOR THUNDERSTORMS DEVELOPING WITH THIS FRONT. MAIN QUESTION IS MOISTURE WITH NEITHER MODEL SHOWING DECENT SATURATION UNTIL FRONT MOVES INTO SOUTHEAST PART OF FORECAST AREA. WITH THAT SAID...CAN NOT IGNORE THE INSTABILITY AND WILL INTRODUCE A CHANCE OF THUNDERSTORMS FURTHER NORTH WITH THE FRONTAL PASSAGE. THIS WILL LINE UP WITH SPC DAY ONE OUTLOOK AS WELL. MONDAY SHOULD BE A DAY OF STRUGGLING TEMPERATURES AS WE WILL SEE A GOOD DEAL OF CLOUDINESS AS COLD AIR ADVECTION TAKES PLACE. FORECAST SOUNDINGS INDICATING INSTABILITY IN THE 700 TO 800 MB RANGE WITH SOME MOISTURE AVAILABLE DURING THE DAY THAT WOULD INDICATE SOME INSTABILITY SHOWERS WILL BE POSSIBLE. TRICKY PART IS WHETHER THOSE SHOWERS WILL SHOW UP AS RAIN OR SNOW. GIVEN EXPECTED SURFACE TEMPERATURES TRENDS...WHICH I HAVE DROPPED DOWN A BIT...WILL KEEP THE MENTION OF SNOW IN ONLY NORTHERN AREAS AT THIS POINT. ON TUESDAY...SHORT WAVE THAT IS STILL WELL OUT IN THE PACIFIC AT THIS POINT IS EXPECTED TO DIVE DOWN IN THE NORTHWEST FLOW. WITH COLDER AIR IN PLACE...SNOW WILL BE MORE LIKELY. MODELS WANT TO DEEPEN THIS SYSTEM SLIGHTLY AS IT DIVES THROUGH MISSOURI TUESDAY NIGHT AND WEDNESDAY MORNING. WILL PUT SOME CHANCE POPS IN SOUTHEAST AREAS FOR WEDNESDAY MORNING TO REFLECT THE POSSIBLE SLOWING DOWN OF THIS SYSTEM IF IT DOES INDEED DO THIS BRIEF DEEPENING. BUT IN THE VERY SHORT TERM...NO WORRIES ABOUT SNOW TODAY WITH A NICE WARM UP IN STORE. THINK THE INHIBITING FACTOR WILL BE SOME CLOUDINESS ENCROACHING UP FROM THE SOUTH BY AFTERNOON. STILL WITH 850 TEMPERATURES TO AROUND 10 DEGREES BY AFTERNOON...ESPECIALLY INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS...WOULD EXPECT TO SEE MIX DOWN READINGS GIVE US HIGHS INTO THE LOW 70S IN PARTS OF WESTERN FORECAST AREA. DB && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1221 PM CST SUN MAR 6 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071200- ...CORRECTED TO ADD SPOTTER ACTIVATION STATEMENT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT AS A COLD FRONT AND A WEAK UPPER LEVEL STORM SYSTEM MOVES ACROSS THE AREA. DESPITE LIMITED MOISTURE...VERY COLD TEMPERATURES ALOFT COMBINED WITH MODERATE WIND SHEAR MAY ALLOW FOR THE DEVELOPMENT OF A FEW STRONG THUNDERSTORMS. ALTHOUGH IT IS LIKELY THAT THE THUNDERSTORMS WILL REMAIN BELOW SEVERE LIMITS...A FEW STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 45 MPH. THE THUNDERSTORMS MAY DEVELOP AS EARLY THIS EVENING IN EXTREME NORTHWEST MISSOURI AND PROGRESS SOUTHEAST TO A KANSAS CITY TO CHILLICOTHE TO KIRKSVILLE LINE BY MIDNIGHT. THE THUNDERSTORMS SHOULD EXIT THE EXTREME SOUTHERN PORTION OF THE OUTLOOK AREA BY SUNRISE ON MONDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY AS COLDER AIR MOVES IN ON MONDAY...A FEW SNOW SHOWERS ARE POSSIBLE LATE MONDAY AFTERNOON ACROSS EXTREME NORTH CENTRAL MISSOURI. NO ACCUMULATION IS EXPECTED. MORE WINTRY CONDITIONS ARE EXPECTED TO DEVELOP TUESDAY NIGHT AND INTO WEDNESDAY AS AN ALBERTA CLIPPER TYPE STORM SYSTEM DROPS SOUTHEAST ACROSS MISSOURI. WITH COLDER AIR IN PLACE...SNOW WILL BE POSSIBLE. ANY ACCUMULATION IS EXPECTED TO BE LIGHT AT THIS TIME WITH THE PRIMARY THREAT OF ACCUMULATING SNOWS MAINLY SOUTHWEST OF A LINE FROM ST JOSEPH TO HIGGINSVILLE TO SEDALIA. THIS INCLUDES THE KANSAS CITY AREA. BE SURE TO MONITOR FUTURE OUTLOOKS FOR FURTHER DETAILS AS THE EXACT TRACK OF THE ALBERTA CLIPPER WILL BE CRITICAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY WILL NOT BE NEEDED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. DB
The Pleasant Hill radar (KEAX), 62 km away, was scanning. The volume nearest the first event began at 03:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438047.